Get access

Possible association of severe major depression with acute cessation of long-term excessive triptan use

Authors


P. Roser, MD, Department of Psychiatry, LWL University Hospital, Ruhr-University Bochum, Alexandrinenstr. 1, 44791 Bochum, Germany. Tel.: +49 234 5077 1136; fax: +49 234 5077 1329; e-mail: patrik.roser@rub.de

SUMMARY

What is known and Objective:  Triptans are approved medications introduced for the acute treatment of migraine, classified as high-affinity serotonin 5-HT1B/D receptor agonists with lower affinity for 5-HT1A receptors. Both migraine and treatment of migraine with triptans have been associated with the development of major depression. However, little is known about the adverse effects of acute cessation of long-term overdose triptan use.

Case summary:  We report a case of a 49-year-old male patient with first onset of severe major depression following cessation of daily excessive triptan use for 8 years. The depressive disorder was resistant to prior serotonergic antidepressant therapy. Antidepressant treatment with a non-serotonergic agent was successful in resolving depressive symptoms.

What is new and Conclusion:  The present case report demonstrates for the first time that acute cessation of long-term excessive triptan use has the potential to induce severe major depression, presumably due to persistent alterations in the serotonergic system including downregulation and desensitization of 5-HT1 receptors. In this case, treatment with a non-serotonergic agent could be a promising therapeutic strategy.

Ancillary